Alert archive / Minnesota / Dense Fog Advisories in 2020

Dense Fog Advisory 5, NWS Twin Cities, MN

May 27, 202014 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at May 27, 2020, 1:16 AM CDT for 14 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 27, 2020, 1:16 AM CDT (06:16 UTC)
Expired
May 27, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at May 26, 2:44 PM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, May 26, 2:44 PM CDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 26 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue May 26 2020

Regional satellite, radar and surface observations indicated a
nearly stationary frontal boundary bisecting Minnesota this
afternoon. This frontal boundary will focus the heavier
precipitation axis as it slowly moves eastward overnight.

There is enough spin in the lower levels of the atmosphere along
this frontal boundary, and the corresponding surface low moving
northward across Iowa this afternoon, to be concern with a few
short lived tornadoes. Although the instability isn't strong,
there is enough to warrant isolated low top supercells in this
type of environment. By this evening, all of the supercells will
merge, or congeal into a complex of thunderstorms that will
produce very heavy rainfall due to abnormally high PWATs values
(Near or above record territory for this evening). Localized 2 to
3 inches of rainfall will fall where these storms train over the
same areas for an hour or two. By late tonight, most of the
activity will have moved northeast into the Lake Superior area.
Residual showers will linger across far eastern Minnesota/western
Wisconsin Wednesday morning, with more scattered thunderstorms
developing in west central Wisconsin by the mid/late afternoon.
These storms are not expected to severe but locally heavy rainfall
is likely.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM CDT Tue May 26 2020

The large scale pattern looks to be somewhat progressive through the
longer term, with the upper trough that will be in place at the
start of the period moving east and given way to ridging for the
latter half of days. No significant precipitating systems appear in
the guidance, so overall it should be seasonably cool and dry to
start, with a warming trend from the weekend into early next week
with a few small chances of precipitation. Strong cold advection
will remain across the area Thursday into Thursday night, with a
decent pressure gradient keeping gusty northwest winds in place. A
weak shortwave trough embedded in the upper flow will slide by
mainly to our southwest Friday night into early Saturday, with a
chance for showers/thunderstorms in the far southwest portion of the
area. We'll get onto the backside of the surface high by Sunday,
with robust warm advection advertised by most of the guidance from
late Sunday though Monday. The next frontal passage looks to be in
the Monday night/Tuesday time frame, but it will be washing out as
it moves in and its associated shortwave trough tries to move
through the upper ridge. Some small PoPs seem warranted, but
moisture return looks somewhat limited ahead of it, so doesn't
appear to be too concerning at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue May 26 2020

IFR/MVFR cigs remained across a good portion of MPX western CWA
which will likely lift during the afternoon. However, I am not
confident enough to go VFR from KRWF-KSTC-KAXN. Elsewhere, timing
of TSRA is the main concern with convection likely developing
somewhere in southern Mn between 20-22z and moving north/northeast
during the afternoon/evening. I wouldn't be surprised to see IFR
in +TSRA based on the amount of moisture in the atmosphere. The
best time frame for the worst conditions in TSRA will occur
between 20-02z, with mostly heavy SHRA afterwords. I didn't get
too specific beyond 06z as abundant moisture near the surface will
lead to widespread IFR/LIFR conditions if skies clear.

KMSP...

Timing of TSRA is the most critical part of this TAF period and
likely sometime between 20-22z. It could be sooner or later but
this is a good starting point. VFR/MVFR cigs will be in the
vicinity but likely lifting to VFR during the afternoon between
any convection. Overnight is conditional based on the amount of
convection and if sky cover decreases and allows for fog to form.
If fog forms, LIFR conditions are becoming likely.

/OUTLOOK FOR KMSP/

Wed...Bcmg VFR. Wind W/NW at 5-10 kts.
Thu...VFR. Wind NW at 10-15 kts.
Fri...VFR. Wind NW at 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 26, 4:00 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue May 26 2020

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-272100-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through this evening. There
is a Slight risk of severe thunderstorms over eastern, south central,
and southeastern Minnesota into western Wisconsin. Tornadoes and
damaging wind gusts will be possible with the strongest storms
over this area. Locally heavy rainfall is also possible where
multiple thunderstorms move over the same area, which could result
in areas of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

MNZ041>043-047>049-054>058-064-065-073-272100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:13 PM CDTTornado WarningMPXDakota, Ramsey, Washington14 min
May 26, 7:47 PM CDTSpecial Weather StatementMPXRice28 min
May 26, 8:03 PM CDTSpecial Weather StatementMPXDakota, Washington87 min
May 26, 9:28 PM CDTSpecial Weather StatementMPXDakota, Washington92 min

Nearby

Dense Fog Advisories in Minnesota, 2020Every dense fog advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.